Kansas, 2024

High Wind in Kansas, April 6 to 7, 2024

April 6 to 7, 2024 · NWS GID · 8 events in 4 counties and zones

As an upper low approached the Central Plains from the west, a dryline associated with it moved across the Southern Plains and portions of the Central Plains. The surface pressure gradient strengthened just ahead of the upper low and resulted in strong winds across the Central Plains, including north central Kansas.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

As an upper low approached the Central Plains from the west, a dryline associated with it moved across the Southern Plains and portions of the Central Plains. The surface pressure gradient strengthened just ahead of the upper low and resulted in strong winds across the Central Plains, including north central Kansas. Reports of high winds began during the early afternoon of April 6th and continued across the area into the late morning hours of April 7th. The highest wind gust was 71 mph measured by a mesonet station five miles west southwest of Agra in Phillips County. There was damage reported to power poles in the Stockton area in Rooks County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 6, 11:52 AM CST, 1 hour 8 minutes earlier. Its key messages:

  • Significant impactful weather expected today and Sunday.
  • Strong non-thunderstorm wind gusts of 50-60 MPH will develop this afternoon and continue for at least portions of the area into Saturday night and Sunday. Blowing dust and reduced visibilities will be possible as a result.
  • A line of thunderstorms is likely (60-90 percent) to develop along a surging dry line Saturday afternoon. There is a slight risk (level 2 out of 5) for severe weather of any type, although damaging wind gusts look to be the most likely threat.
  • Dangerous fire weather conditions are also expected this weekend, even in areas where humidity values don't necessarily fall to critical levels, due to the very strong winds. The worst combination of wind and low humidity will be across North Central Kansas.
  • Seasonable to seasonably warm temperatures along with predominantly dry weather is forecast for next week with good eclipse viewing weather expected Monday.
Area forecast discussion, Apr 6, 11:52 AM CST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1252 PM CDT Sat Apr 6 2024

.KEY MESSAGES...

- Significant impactful weather expected today and Sunday.

- Strong non-thunderstorm wind gusts of 50-60 MPH will develop
  this afternoon and continue for at least portions of the area
  into Saturday night and Sunday. Blowing dust and reduced
  visibilities will be possible as a result.

- A line of thunderstorms is likely (60-90 percent) to develop
  along a surging dry line Saturday afternoon. There is a slight
  risk (level 2 out of 5) for severe weather of any type,
  although damaging wind gusts look to be the most likely
  threat.

- Dangerous fire weather conditions are also expected this
  weekend, even in areas where humidity values don't
  necessarily fall to critical levels, due to the very strong
  winds. The worst combination of wind and low humidity will be
  across North Central Kansas.

- Seasonable to seasonably warm temperatures along with
  predominantly dry weather is forecast for next week with good
  eclipse viewing weather expected Monday.

&&

.DISCUSSION...
Issued at 400 AM CDT Sat Apr 6 2024

Mostly clear skies and mild temperatures were observed across
the area overnight as strong southeasterly winds helped keep
temperatures in the 40s across the local area and brought
increasing moisture...with dewpoints now creeping into the mid
to upper 30s across the majority of the local area. To the west,
a vigorous upper level low can be seen churning across Idaho as
it is becoming more positively tilted and starting to shift
east. This low will help push a dry line across the area during
the afternoon hours, which should become the focus for
thunderstorm development around the 1-2 PM time frame.

Ahead of this front/dryline, winds will also intensify across
the area early this morning, increasing from the 20 to 30 MPH
pre-dawn, to gusting to near 60 MPH by late morning or early
afternoon. These strong winds will have the capability of
complicating things, picking up dust/reducing visibilities,
causing minor tree damage and increasing the fire danger across
the area. These potential threats have been covered with a High
Wind Warning and Red Flag warning, with additional details
available in the latest statements regarding these hazards and
HWO.

As the aforementioned line of storms then develops and rapidly
tracks across the area this afternoon/evening, severe weather
will also become possible, despite the somewhat limiting
instability. While not ideal for severe weather, this relative
lack of instability (with CAPE values only around 500 J/KG) will
be overcome by strong synoptic forcing and shear, which will
likely result in a line of strong storms capable of producing
wind gusts of 60 to 70 MPH winds, hail to the size of quarters
and a few isolated tornadoes from embedded low topped
supercells. While a brief period of heavy rain will also be
possible, due to the progressive nature of these storms depicted
in model data, most locations will likely only receive between
a quarter and half inch of total accumulation.

As thunderstorm coverage diminishes behind the dry line,
additional showers and possibly some isolated thunderstorms will
remain possible mainly north of I-80 through Sunday afternoon
as moisture wraps around the intensifying upper level low as it
lifts north across western Nebraska. While not all areas will
see precipitation Sunday, winds will remain strong, especially
across areas southwest of the Tri-cities, which will remain
closer to the circulation of the surface low and where a High
Wind Warning will remain in effect through 7 PM CDT Sunday
evening.

Conditions should finally improve across the area Monday as the
low continues to lift away from the region, with the subsequent
upper level low expected to pass well south of the area mid-
week. This should result in seasonably mild temperatures for
much of the upcoming work week, with predominantly dry weather.
A transitory upper level ridge late in the week could even boost
temperatures into the 70s to near 80 for Thursday and Friday
afternoons.

&&

.AVIATION /18Z TAFS THROUGH 18Z SUNDAY/...
Issued at 1241 PM CDT Sat Apr 6 2024

VFR conditions are currently in place at both terminals, along
with windy conditions. Surface winds gusting over 45kts will be
possible this afternoon as a storm system moves into the region.
Over the next several hours, there will be a chance for some
blowing dust, although confidence in visibility is low at this
time.

For later this afternoon/evening, we are anticipating a line of
strong to possibly severe thunderstorms moving through the
region. This will result in the possibility of some MVFR
conditions across the region. Winds will be shifting as the
system moves through, becoming southerly, then southwesterly.
Additionally, outflow boundaries from any storms moving through
the region will result in brief increases to winds and sudden
changes in wind direction.

Heading into tomorrow, windy conditions persist. There will be a
chance for some blowing dust in the area, although confidence in
visibility reductions remains uncertain at this time.

&&

.FIRE WEATHER...
Issued at 400AM CDT Sat Apr 6 2024

Elevated fire weather concerns are expected this weekend as
fuels remain dry across the local area and very strong winds are
anticipated. While minimum relative humidity values are fairly
marginal (mostly above 20 percent), due to the strong winds, any
fires that do ignite will be very difficult to control, and
extreme caution is encouraged for those engaging in activities
that may result in a fire today across the entire forecast
area. Across north central Kansas, a several hour period where
critical fire weather conditions will be met is expected behind
a passing dry line - which should drop relative humidities to
between 15 and 30 percent, and a Red Flag Warning is in effect
from 3 PM to 8 PM CDT for our Kansas counties.

Continued windy conditions, with gusts of 40 to 60 MPH, are
expected again Sunday afternoon, although minimum relative
humidity values are expected to be even more marginal (mostly
above 30 percent). Evenso, for the aforementioned reasons, at
least near critical fire weather concerns can be expected, and a
Fire Weather Watch remains in effect for north central Kansas
Sunday afternoon through early evening.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...High Wind Warning until 7 PM CDT Sunday for NEZ060-072-073-
     082>084.
     High Wind Warning until 7 PM CDT this evening for NEZ039>041-
     046>049-061>064-074>077-085>087.
KS...High Wind Warning until 7 PM CDT Sunday for KSZ005-006-017>019.
     Red Flag Warning until 8 PM CDT this evening for KSZ005>007-
     017>019.
     Fire Weather Watch from Sunday afternoon through Sunday
     evening for KSZ005>007-017>019.
     High Wind Warning until 7 PM CDT this evening for KSZ007.

&&

DISCUSSION...Rossi
AVIATION...Wekesser
FIRE WEATHER...Rossi
Hazardous weather outlook, Apr 6, 2:59 AM CST, 10 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Hastings NE
359 AM CDT Sat Apr 6 2024

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
070900-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
359 AM CDT Sat Apr 6 2024

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Strong southeast winds are expected to intensify across the local
area this morning, increasing to between 35 and 45 mph, with
gusts to near 60 MPH possible by afternoon. Winds of this
intensity could blow around unsecured objects, lead to tree
damage, as well as result in areas of blowing dust and poor
visibility across the local area. Please refer to the latest High
Wind Warning message for additional details.

The combination of very strong winds will also lead to dangerous
fire weather conditions area wide this afternoon, with the worst
conditions forecast behind a dry line over portions of north
central Kansas where a Red Flag Warning remains in effect. Please
refer to the latest Red Flag Warning statement for additional
details.

Finally, a line of thunderstorms is expected to develop southwest
of the Tri Cities by early afternoon, and then race northeast
through the late afternoon and evening hours. Some of these
storms will likely be severe, with hail to the size of quarters,
damaging winds of 60 to 70 MPH, and a few tornadoes all possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong west to southwest winds with peak gusts of 40 to 60 MPH
are expected across the area on Sunday, with the highest winds
forecast to be southwest of the Tri-Cities where a High Wind
Warning will remain in effect through 7 PM CDT Sunday evening.
Please refer to the latest High Wind Warning message for
additional details.

In addition, the combination of very strong winds and lower
relative humidity values will lead to another round of near
critical to critical fire weather conditions across North Central
Kansas Sunday afternoon. Please refer to the latest Fire Weather
Watch message for additional information.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of damaging winds, hail of any size or wildfires
today would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Rossi

In the hours before

Local storm report, Apr 6, 12:38 PM CST, 22 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
138 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     Non-Tstm Wnd Gst 2 WNW Fairfield         40.45N 98.14W
04/06/2024  M63 MPH          Clay               NE   Mesonet

            Mesonet station UP021 Fairfield 2.1W (UPR).

&&

Thies
Local storm report, Apr 6, 12:39 PM CST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
139 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Non-Tstm Wnd Gst 4 NE Grand Island       40.97N 98.32W
04/06/2024  M53 MPH          Hall               NE   ASOS

            ASOS station KGRI Grand Island Airport.

&&

Thies

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Rooks

When
April 6, 1:00 PM CST to 5:00 PM CST
Where
Rooks forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

A wind gust of 60 MPH was measured by a mesonet station located in Plainville, and gusts of 62 MPH and 58 MPH were measured by a mesonet located four miles north-northeast of Webster State Park. Law enforcement reported damage to power poles in the Stockton area.

High Wind, Phillips

When
April 6, 1:00 PM CST to 5:00 PM CST
Where
Phillips forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

A wind gust of 71 MPH was measured by a mesonet station located five miles west-southwest of Agra, a gust of 65 MPH was measured by a mesonet station located four miles east-southeast of Long Island, and a gust of 61 MPH was measured by a mesonet station located six miles north of Agra.

High Wind, Osborne

When
April 6, 1:00 PM CST to 5:00 PM CST
Where
Osborne forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

Wind gusts estimated to be near 60 MPH resulted in blowing dust and visibility of less than one mile at times.

High Wind, Smith

When
April 6, 1:00 PM CST to 5:00 PM CST
Where
Smith forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet station located eight miles north of Bellaire.

High Wind, Phillips

When
April 7, 2:00 AM CST to 11:00 AM CST
Where
Phillips forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Frequent gusts of 50 to 60 MPH occurred based on surrounding area observations.

High Wind, Smith

When
April 7, 2:00 AM CST to 11:00 AM CST
Where
Smith forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

Frequent gusts of 50 to 60 MPH occurred based on surrounding area observations.

High Wind, Rooks

When
April 7, 2:00 AM CST to 11:00 AM CST
Where
Rooks forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -99.325 (the zone’s center; the record gives no point)

Peak measured wind gusts included 67 MPH, 62 MPH and 58 MPH by a mesonet station located four miles north-northeast of Webster State Park, as well as 59 MPH by a mesonet station located four miles north of Damar.

High Wind, Osborne

When
April 7, 2:00 AM CST to 11:00 AM CST
Where
Osborne forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.350, -98.768 (the zone’s center; the record gives no point)

A wind gust of 58 MPH was measured by a mesonet station located ten miles east-northeast of Natoma.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170928, 1170929, 1170933, 1170936, 1170983, 1170984, 1170987, 1170988.